Postpartum pain management using the opioid codeine has been common and, until recently, it was considered safe to breastfeed - the death of an infant exposed to codeine through breast milk led health care providers to question the safety of the drug when used by breastfeeding mothers.
Instead, some doctors have began prescribing oxycodone as an alternative to codeine but an upcoming study in The Journal of Pediatrics finds that oxycodone is no safer for breastfed infants than codeine.
To estimate the risks to babies breastfed by mothers taking either codeine or oxycodone, researchers pooled data from the Motherisk Program, a Teratology Information Center that counsels women about the safety of using medication during pregnancy and breastfeeding. The researchers surveyed 533 women who had contacted the program with questions about using acetaminophen, codeine, or oxycodone for pain management while breastfeeding.
The mothers were asked to report their experiences with central nervous system (CNS) depression, as well as those of their infants, during the time they were taking one of the drugs and breastfeeding.
According to Dr. Gideon Koren of The Hospital for Sick Children (SickKids) in Toronto, "Typical symptoms of CNS depression include sleepiness, lethargy, and – in the infant's case – trouble breastfeeding."
Of the 210 mothers who took codeine while breastfeeding, 16.7% reported symptoms of CNS depression in their child. Moreover, 20% of the 139 mothers who took oxycodone described these symptoms in their child. In contrast, only 0.5% of the 184 women who took acetaminophen while breastfeeding reported symptoms of CNS depression in their child. Additionally, mothers of symptomatic infants who took either codeine or oxycodone were significantly more likely to report CNS depression symptoms in themselves.
"The strong concordance between maternal and infant symptoms may be used to identify babies at higher risk of CNS depression," Koren notes.
He suggests that health care providers should perform follow-up examinations on breastfed babies whose mothers are receiving either codeine or oxycodone, and he stresses that these drugs "cannot be considered safe during breastfeeding in all cases."